Alert archive / California / Freeze Warnings in 2021

Freeze Warning 5, NWS Phoenix, AZ

December 11, 2021Imperial County, Riverside County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this freeze warning at Dec 11, 2021, 1:23 PM PST for Imperial County, Riverside County, California; La Paz County, Arizona. It took effect at Dec 12, 2021, 4:00 AM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2021, 1:23 PM PST (21:23 UTC)
In effect from
Dec 12, 2021, 4:00 AM PST
Expired
Dec 12, 2021, 8:00 AM PST
In force
4 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS75 KPSR 112123
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
223 PM MST Sat Dec 11 2021

AZZ530-CAZ569-121100-
/O.NEW.KPSR.FZ.W.0005.211212T1200Z-211212T1600Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
223 PM MST Sat Dec 11 2021 /123 PM PST Sat Dec 11 2021/

...FREEZE WARNING IN EFFECT FROM 5 AM MST /4 AM PST/ TO 9 AM MST
/8 AM PST/ SUNDAY...

* WHAT...Temperatures in the low 30s expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley.

* WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
227 
WWUS75 KPSR 120832
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
132 AM MST Sun Dec 12 2021

AZZ530-CAZ569-121600-
/O.CON.KPSR.FZ.W.0005.211212T1200Z-211212T1600Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
132 AM MST Sun Dec 12 2021 /1232 AM PST Sun Dec 12 2021/

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM MST /4 AM PST/ TO
9 AM MST /8 AM PST/ THIS MORNING...

* WHAT...Temperatures in the upper 20s to low 30s expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley.

* WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ this 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
548 
WWUS75 KPSR 121555
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
855 AM MST Sun Dec 12 2021

AZZ530-CAZ569-121700-
/O.EXP.KPSR.FZ.W.0005.000000T0000Z-211212T1600Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
855 AM MST Sun Dec 12 2021 /755 AM PST Sun Dec 12 2021/

...FREEZE WARNING WILL EXPIRE AT 9 AM MST /8 AM PST/ THIS
MORNING...

Temperatures have warmed above freezing in most locations and will
continue to warm.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 11, 9:49 AM PST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 11, 9:49 AM PST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1049 AM MST Sat Dec 11 2021

.UPDATE...18Z Aviation Discussion.

&&

.SYNOPSIS...
Quiet weekend weather is in store for the Desert Southwest. Cold
morning temperatures are expected the next couple days. Freezing
conditions are expected in typical cold spots like rural desert
valleys and higher elevations. A slow warming trend can be
expected Sunday and Monday. Our next storm system arrives late
Tuesday into Wednesday with good chances for rain and breezy to
windy conditions at times.

&&

.DISCUSSION...
Cold for AZ standards tonight as high level cloud cover is
scooting off to the east in a hurry. With the longer nights in
Dec., light winds and dew points in the teens across SW AZ and SE
CA should lead to a freeze event for our typical cold spots
(mainly rural valleys and Joshua Tree NP). Temperatures in these
areas have already fallen into the mid 30s to low 40s with several
more hours left to radiate out. We will keep the Frz Warning
going for those affected zones. Small part of Gila Co near San
Carlos is also included in this warning area.

Similarly cold readings are likely Saturday night across the
region. In fact for BLH airport, the NBM has a higher probability
(35%) of reaching 32F tomorrow night vs tonight (<10%). Bottom
line, if you experience a freeze tonight, there’s a good chance
you will get down to similar readings early Sunday morning (maybe
a touch colder as skies will be clear all night). Later this
morning, we will assess this and whether any additional freeze
headlines are necessary for tomorrow night.

Otherwise, expect sunny skies for the weekend with seasonable
temperatures that will peak in the low 70s on Sunday for lower
deserts.

Another strong winter storm to affect the Southwest next week...

On the heels of a quiet weekend, clouds will be on the increase
Monday ahead of our next significant storm system. The overall
pattern across N America will remain amplified. A longwave trough
over the Eastern Pacific will deepen as it approaches the coast.
Cluster guidance is in fairly strong agreement with this
disturbance moving across California into Arizona from Tuesday
into Wednesday, though some timing and intensity differences
remain.

Some preceding light showers may break out as early as Monday
night into Tuesday. The ‘main event’ so to speak comes as IVT
values are likely to rise aoa 250 (good indicator for rain
potential) on Tue night into Wed AM, similar to or exceeding last
night’s weather system. In fact NBM guidance is already showing
>80% probabilities for measurable precip with this system in PHX
which is still 4-5 days out. Rain totals will increase with
latitude as strong meridional flow, deep moisture and favorable
jet dynamics will be stunted by terrain-induced lift with
northward extent in AZ. Therefore areas in the rain shadow of SE
CA and lower elevations of far SW AZ will most likely see the
least rain, though the chance for measurable totals (>0.01") is
moderately high even for these areas. There is some indication of
meager instability with this system as well, which could lead to
thunder potential. Bottom line, depending on how this system
presents itself, we will have to be on the lookout for some
localized heavy rain amounts especially N and E of Phoenix, and
any potential for localized flooding.

EFI values from the ECMWF along with ensemble percentile data
show a fairly anomalous setup with this weather system,
particularly when it comes to the kinematic structure in the mid
and low layers. Between 0Z Wed and 12Z Wed, this data suggests
wind gust potential will maximize courtesy of an increasing H85
low level jet. The intensity of this LLJ will determine max gust
potential. Ensembles have some spread amongst members, with
deterministic data showing >40KT speeds just above the boundary
layer. This is believable considering the upper jet configuration
(>100KT at H25 over N AZ). Surface wind gusts will be highest in
elevated terrain zones, and elsewhere if we can realize any
convective activity. Advisory-level wind criteria very well could be
met sometime Tuesday night or Wednesday.

It’s worth noting that guidance suggests the highest impacts
from this storm will be realized over coastal and mountainous
areas of California, as well as the northern half of Arizona (just
outside our CWA). Travel in some of these areas next week could
wind up being either ill-advised (high wind/rain) or impossible
depending on elevation (i.e. snow in the Sierras).

In summary, we have a strong signal for impactful conditions
sometime Tuesday into Wednesday with many details still to be
ironed out. Changes to the forecast are expected as this weather
maker is still several days away. Keep checking back for updates
on this storm.

A slowly de-amplifying PNA- / NAO+ pattern looks to hold through
the rest of next week. This will keep AZ/CA in a relatively flat
flow with occasional dips in the jet stream, bringing us
seasonable temperatures and perhaps a couple of opportunities for
cloudy intervals and light showers, though the timing of these
disturbances is nebulous at this point.

&&

.AVIATION...Updated at 1745Z

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Easterly winds will predominate through most the TAF period
outside of a hours this evening between 23z-04z with a light W to
NW wind. Extended periods of very light and variable winds are
possible anytime. Otherwise, clear skies will give way to some
high clouds AOA FL250 later today. For Sunday, expect today's
weather trends to continue.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light winds will continue through the TAF period. AT KIPL,
headings will generally favor the W to NW with speeds AOB 7 kts.
At KBLH, winds will generally favor the N to NNW with speeds AOB 7
kts.

&&

.FIRE WEATHER...
Monday through Friday:
Temperatures begin the period above normal on Monday with MinRH
values in the 25-30% range. Wind speeds increase late Tuesday into
Wednesday but this will be accompanied by cloud cover and rain
shower activity (wetting rains likely especially Phoenix area and
points N & E). Tranquil, cool weather with lighter winds return
late Wednesday through next Friday with RH values bottoming out in
the 30-35% range each afternoon.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Heil
AVIATION...12
FIRE WEATHER...Heil

Nearby

Freeze Warnings in California, 2021Freeze Warnings in Arizona, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.